Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 166, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 1997, 9:43 PM CDT for Hamlin County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 1997, 9:43 PM CDT (02:43 UTC)
- Expired
- Jul 25, 1997, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3331 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 260243 RRA SVRABR SDC057-260330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 943 PM CDT FRI JUL 25 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN HAMLIN COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 1030 PM CDT * SOME LOCATIONS AFFECTED BRYANT AROUND 950 PM CDT HAYTI AROUND 1000 PM CDT LAKE NORDEN AROUND 1005 PM CDT STONE BRIDGE AROUND 1015 PM CDT * AT 940 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 24 MILES SOUTHWEST OF WATERTOWN OR 4 MILES NORTH OF BRYANT MOVING SOUTHEAST AT 30 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING! CB/DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:40 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 25, 8:40 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 0830 PM CDT FRI JUL 25 1997 SATELLITE AND RADAR INDICATE THUNDERSTORMS DEVELOPING ALONG SEVERAL BOUNDARIES IN NORTHERN SD. THUNDERSTORMS MOVING ESE AND DEVELOPING TO THE SOUTH. CURRENT FORECAST STILL LOOKS ON TRACK. .ABR...NONE WCT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:15 PM CDT | Tornado Warning | ABR | Marshall | 50 min |
| Jul 25, 7:25 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 65 min |
| Jul 25, 7:31 PM CDT | Tornado Warning | ABR | Brown, Spink | 49 min |
| Jul 25, 7:59 PM CDT | Tornado Warning | ABR | Dewey | 61 min |
| Jul 25, 8:21 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 59 min |
| Jul 25, 8:26 PM CDT | Tornado Warning | ABR | Spink | 64 min |
| Jul 25, 8:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 62 min |
| Jul 25, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 63 min |
| Jul 26, 5:03 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 32 min |
| Jul 26, 5:22 AM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.